Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Nov 6, 1996, 5:24 PM CST for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 6, 1996, 5:24 PM CST (23:24 UTC)
- Expired
- Nov 6, 1996, 11:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, Hickory County, MO, Morgan County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 062332 COR FFWSGF KSC021-037-MOC015-085-141-011-077-097-185-217-070530- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 524 PM CST WED NOV 6 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1130 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST KANSAS ...CHEROKEE COUNTY...CRAWFORD COUNTY IN CENTRAL MISSOURI ...BENTON COUNTY...HICKORY COUNTY...MORGAN COUNTY IN SOUTHWEST MISSOURI ...BARTON COUNTY...GREENE COUNTY...JASPER COUNTY IN WEST CENTRAL MISSOURI ...ST. CLAIR COUNTY...VERNON COUNTY AT 515 PM CDT...HEAVY RAINFALL CONTINUED TO FALL ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DOPPLER WEATHER RADAR PRECIPITATION ESTIMATES THAT 1 TO 3 INCHES HAS ALREADY FALLEN ACROSS MUCH OF THE REGION...WITH SEVERAL HOURS OF ADDITIONAL RAINFALL EXPECTED TO LEAD TO WIDESPREAD FLOODING ACROSS LOW LYING AREAS. SHOWERS AND THUNDERSTORMS HAVE PRODUCED THE HEAVIEST RAIN FROM NORTHERN CHEROKEE COUNTY INTO THE PITTSBURG KANSAS AREAS...EAST AND NORTHEAST THROUGH THE JOPLIN AND LAMAR AREAS. HEAVY RAIN HAS ALSO FALLEN ACROSS SOUTHEAST VERNON COUNTY THROUGH ST CLAIR...BENTON AND SOUTHERN MORGAN COUNTIES. THERE HAVE NUMEROUS REPORTS OF STREET AND SMALL CREEK FLOODING THROUGHOUT THE WARNED AREA. FLOOD PRONE AREAS OF CONCERN ARE: ...ROUTE O IN WILLARD IN GREENE COUNTY ...HIGHWAY 7 EAST OF ROUTE 65 IN BENTON COUNTY ...HIGHWAY F EAST OF ROUTE 37 IN JASPER COUNTY ...HIGHWAY V NORTH OF STOTTSBURY IN VENON COUNTY ...HIGHWAY 126 WEST OF ROUTE 71 AND HIGHWAY C EAST OF MILLFORD IN BARTON COUNTY ...HIGHWAY B SOUTH OF ROUTE 52 ALONG WILLIAMS CREEK IN BENTON COUNTY A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.| TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. RUNNELS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 1:30 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Nov 6, 1:30 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CST WED NOV 06 1996 OBVIOUS CONCERNS ARE HVY RAIN/FLOODING POTENTIAL TONIGHT. USING 19Z SFC OBS...COLD FRONT ON A SZL-JLN LINE. WIDESPREAD RAINS AND TSTMS OCCURRING AHEAD OF FRONT OVR LAKE OF THE OZARKS REGION...BUT RAIN IS MORE IMMEDIATELY ALONG AND JUST BEHIND FRONT FROM JLN TO TUL. PER COORD WITH STL...SEE NO REASON CHANGE EARLIER THINKING OF GOING WITH A FLASH FLOOD WATCH TONIGHT FOR MUCH OF CWA...FROM CAMDENTON TO JOPLIN AND POINTS EAST TOWARD POPLAR BLUFF. NGM SEEMS TO BE DOING THE BEST ATTM...ESP WITH QPF PROGS. FRONT IS THOUGH A TAD FURTHER EAST THAN NGM PROGS...BUT THINK FRONT TO SLOW DOWN THIS EVE. CONSIDERABLY AS UPR FLOW IS SW FROM THE SFC TO 30H OVR MO. WITH FRONT MOVING SO SLOWLY EAST...TSTMS WILL TRAIN FROM NE TX TO SE OKLA AND INTO SW/SCNTRL MO TONIGHT. AGREE WITH 94Q AND QPF. FRHT81 SHOWS APPROX 2.25 INCHES FOR SGF BTWN 18Z-18Z. FFG VALUES FOR 6-HRLY RAINS GENERALLY RUN 2-3 INCHES IN MOST AREAS. RAIN TO END THURSDAY MORNING FROM THE WEST...FOLLOWED BY QUICK CLEARING IN THE MORNING FOR JLN/SE KS AND MIDDAY/EARLY AFTN FOR SGF/AIZ. MY THOUGHTS FOR 1ST PD... AS DISCUSSED WILL ADVISE FFA FOR THE AREA FOR CAMDEN....POLK... DADE TO JASPER COUNTIES AND POINTS EAST. WOULD NOT PUT ANY SE KS COUNTY IN WATCH. FOLLOW CURRENT ZFP FOR LOWS TONIGHT...IE LOWER 40S WEST TO 45-50 EAST. CCF SGF EU 045/053 029/057 032 06+2- JLN (BU 042/053 032/059 035 06+-- RIDDLE
In the hours before
Special weather statement, Nov 6, 1:00 PM CST, 4 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST WED NOV 6 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...HEAVY RAINS AND FLOODING A BIG THREAT FOR TONIGHT... ...SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING FOR SOUTH CENTRAL MISSOURI... A COLD FRONT WAS LOCATED FROM JUST WEST OF SEDALIA MISSOURI TO NEAR COLUMBUS KANSAS AT MIDDAY. THIS FRONT WILL MOVE SLOWLY EAST AND EXTEND NEAR A WARSAW TO CARTHAGE TO ANDERSON LINE BY 6 PM. A LARGE AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE FRONT THIS AFTERNOON...MAINLY WEST OF A SALEM TO HARTVILLE TO BRANSON LINE. AHEAD OF THE MAIN BAND OF RAIN...OVER SOUTH CENTRAL MISSOURI...SOME BREAKS IN THE CLOUDS WERE NOTED AND AS A RESULT THE ATMOSPHERE AS BECOME UNSTABLE. THIS WILL RESULT IN AN INCREASED THREAT FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING...WITH A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS. THE MAIN THREAT AREA FOR ANY SEVERE WEATHER WOULD BE FROM ROLLA TO LEBANON TO SPRINGFIELD TO BRANSON AND POINTS EAST TO WEST PLAINS. AS WE HEAD INTO TONIGHT...THE FOCUS WILL TURN TO HEAVY RAIN AND FLOODING AS THE FRONT SLOWS DOWN ACROSS THE AREA AND MOISTURE CONTINUES TO TRAIN NORTHEAST OUT OF ARKANSAS...SOUTHEAST OKLAHOMA...AND TEXAS. WIDESPREAD HEAVY RAIN IS ANTICIPATED TONIGHT...ESPECIALLY EAST OF A CAMDENTON TO JOPLIN LINE. RAINFALL AMOUNTS ARE FORECAST TO AVERAGE BETWEEN 1.50 AND 2.50 INCHES IN MOST SECTIONS FROM 6 PM TONIGHT TO 6 AM THURSDAY. LOCALLY HIGHER AMOUNTS APPROACHING 4 INCHES MAY BE POSSIBLE. WHILE THE AREA HAS NOT SEEN MUCH RAIN RECENTLY...HEAVY RAINS IN EXCESS OF 2.50 INCHES ARE LIKELY TO CAUSE LOCAL FLOODING ALONG STREAMS AND RIVERS. BUT REMEMBER...URBAN FLOODING OF POOR DRAINAGE AREAS CAN ALSO OCCUR WITH MUCH LESS AMOUNTS. SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. RIDDLE
Special weather statement, Nov 6, 3:30 PM CST, 1 hour 54 minutes before
MOZ057>058-068>071-079>083-088>098-101>106-070518- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CST WED NOV 6 1996 ...FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR LOCATIONS ALONG AND EAST OF A CAMDENTON TO JOPLIN LINE. INCLUDED IN THIS WATCH ARE JOPLIN...SPRINGFIELD...WEST PLAINS... BRANSON...LEBANON...CAMDENTON....ROLLA AND THAYER. A COLD FRONT WILL SLOWLY MOVE EAST THROUGH SOUTHWEST MISSOURI TONIGHT. A LARGE AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO TRAIN NORTHEAST FROM OKLAHOMA AND INTO MISSOURI DURING THE NIGHT. THIS WILL RESULT IN HEAVY RAINFALL WITH WIDESPREAD RAINS OF 1.50 TO 2.50 INCHES EXPECTED ALONG AND EAST OF A CAMDENTON TO JOPLIN LINE. LOCALLY HEAVIER AMOUNTS OF NEAR 4 INCHES WILL BE POSSIBLE. WHILE THE STREAMS AND RIVERS ARE RUNNING RATHER LOW AS OF THIS MORNING...CONTINUED HEAVY RAINFALL WILL RESULT IN RAPID RISES TONIGHT WHICH MAY RESULT IN FLOODING. REMEMBER...IT DOES NOT TAKE MUCH RAIN TO CAUSE FLOODING OF POOR DRAINAGE AREAS AND LOW LYING SPOTS. THIS WILL BE THE MOST COMMON FLOODING THREAT TONIGHT. RESIDENTS NEAR FLOOD PRONE AREAS MUST REMAIN ALERT. NEVER ATTEMPT TO DRIVE ACROSS ROADS THAT ARE COVERED WITH WATER...ESPECIALLY AT NIGHT. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 5:24 PM CST | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| Nov 6, 5:24 PM CST | Flash Flood Warning | SGF | Greene | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.